Back to life. Wife needs Boniva, or the like. I need to make a decision and could use some input.

Follow
Share

Wife can’t take Fosamax anymore. The neuro prescribed Boniva. Pretty costly stuff, $400, and the Medicare/insurance assist is about $15. I’ve held off and she fell, broke another bone. Pretty steep cost. Her bones are Swiss cheese which is why her femur had broken 2 months ago. Any alternative experiences are welcome.

6

Answers

Show:
If you can, ask her doctor if there are any alternative prescriptions/generic variations of the drug your wife has been prescribed. My dad with both ostio and MS was able to off-brand a few of his daily pills to cut down on some of the cost of his other medications. It's a bit of a juggling act but ask your doctor and pharmacist for what can be switched or covered by charitable grant (some pharmaceutical companies get funding to offset costs for low income patients, or will discount her cost for part of a focus feedback group).
Helpful Answer (1)
Reply to OneLastStraw
Report

I have osteoporosis, but not MS. At this time I won't take any of the osteoporosis drugs. I have taken most of them over the years and I feel i am maxed out. I do weight bearing exercises, maybe not walking for your wife, but something else? I do take Vitamin D and a liquid calcium Citrate. Do not take Calcium Carbonate, it is too hard to digest. I wish both of you the best in your endeavor.
Helpful Answer (2)
Reply to MaryKathleen
Report

lstuscany, I just did some quick research regarding MS and bone fractures via National Institute of Health. Apparently MS and bone fractures goes hand in hand, which I never knew before. This affects women more than men due to hormones and less weight bearing exercises.  Medical research is continuing to help find something positive that would help. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3150171/
Helpful Answer (3)
Reply to freqflyer
Report

I've just read your profile and want to congratulate you on your own weight bearing exercises through competitive cycling, and compliment you on your activities for and on behalf of your wife and others with MS. Wow - your accomplishments are really admirable!

I didn't realize when I posted that your wife has MS. That could make a difference in weight bearing exercise. Is the neurologist who recommended Boniva the same one who treats her for MS?

I'm wondering if she could get some therapy from one of the Rehab Institutes, which treat some of the more challenging physical conditions. One at which I had therapy also specialized in TBI rehab; it's only the second facility I've seen that extended therapy to that kind of an injury.

And I apologize if I'm raising basic issues; I suspect that your activities and research are well beyond my meager suggestions.
Helpful Answer (4)
Reply to GardenArtist
Report

Fosamax has a bad reputation, complete with class action lawsuits b/c of the side effects it can cause. My father suffered hip fractures 2 years in a row after taking Foxmax, although I realize it can't be conclusively proven that Fosamax was the cause.

After we discussed it and he decided to refuse it, he grew weaker over the next 6 years, fell multiple times but never again suffered another fracture.

Tuscany, your wife does NOT have to take a medicine for osteoporosis if she doesn't feel comfortable with the risks. You might ask the neruologist who's recommending it how much you could anticipate that Boniva or something else will contribute to slowing down the T-score of her osteoporosis, or more specifically, if Boniva or something else will stop the osteoporosis. I don't think it will stop or reverse it, and from what I've read that's not possible.

Ask what your wife is REALLY going to get out of it, and if that's better than weight bearing exercise, which is the standard nonmedical treatment for osteoporosis or osteopenia.

And in the meantime, if she's able to walk, start a regular walking program, ask how much calcium and D-3 she should be taking as supplements, and ask if she can get PT to strengthen her core muscles.
Helpful Answer (3)
Reply to GardenArtist
Report

She should not take these osteoporosis medications for more than a few years without taking intermittent breaks from them. According to my mom's doc the osteoporosis meds need to be stopped every few years. The reason is that there are studies that show these meds cause more brittle bones causing more complex fractures, shattering instead of clean breaks.

Ask her doc.
Helpful Answer (4)
Reply to gladimhere
Report

Related
Questions